Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 12, NWS Phoenix, AZ

July 10, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 10, 2021, 8:29 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 91 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 8:29 PM MST (03:29 UTC)
Expired
Jul 10, 2021, 10:00 PM MST
In force
91 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:35 PM MSTTSTM WND GST 609 Se Maricopa, AZREPORTED AT AK-CHIN RGNL AIRPORT.
Jul 10, 8:40 PM MSTTSTM WND DMGMaricopa, AZ***DELAYED REPORT*** TOP HALF OF A 20 FT VERTICAL ANTENNA MAST TOPPLED OVER.
Jul 10, 9:14 PM MSTTSTM WND GST 652 Se Mobile, AZ***DELAYED REPORT*** MESONET STATION MAMO 2.2 SE MOBILE (AZ ALERT).
Jul 10, 10:03 PM MSTTSTM WND GST 616 S Gila Bend, AZCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 S GILA BEND. ***DELAYED REPORT*** AWOS STATION KGXF GILA BEND.
Jul 10, 10:03 PM MSTNON-TSTM WND GST 616 S Gila Bend, AZ***DELAYED REPORT*** AWOS STATION KGXF GILA BEND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS55 KPSR 110329
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
829 PM MST Sat Jul 10 2021

AZC013-021-110500-
/O.NEW.KPSR.DS.W.0012.210711T0329Z-210711T0500Z/
Maricopa AZ-Pinal AZ-
829 PM MST Sat Jul 10 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1000 PM MST.

* At 829 PM MST, a wall of dust was along a line extending from 13
  miles northwest of Chui-Chu to near Maricopa to 7 miles northeast
  of Estrella Sailport to near South Mountain Park to near Chandler
  Fashion Center Mall, moving west at 40 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 105 and 200.
  AZ Interstate 17 between mile markers 195 and 200.
  AZ Interstate 8 between mile markers 93 and 178.

Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, Avondale, Goodyear, Buckeye,
Casa Grande, Tolleson, Gila Bend, Laveen, Cashion, Sun Lakes and
Maricopa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

A Severe Thunderstorm Watch remains in effect until midnight MST for
south central and southeastern Arizona.

LAT...LON 3282 11312 3323 11308 3348 11274 3346 11179
      3329 11179 3290 11166 3280 11167 3276 11174
      3280 11178 3276 11205 3272 11207 3272 11214
      3268 11215 3268 11220 3250 11221 3251 11306
TIME...MOT...LOC 0329Z 074DEG 33KT 3284 11200 3309 11204 3318 11209
3326 11202 3334 11194

$$

SDB
1 follow-up statement
530 
WWUS55 KPSR 110419
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
919 PM MST Sat Jul 10 2021

AZC013-021-110500-
/O.CON.KPSR.DS.W.0012.000000T0000Z-210711T0500Z/
Maricopa AZ-Pinal AZ-
919 PM MST Sat Jul 10 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 918 PM MST, a wall of dust was along a line extending from 12
miles south of Big Horn to Bosque to near Cotton Center, moving west 
at 45 mph. Lingering dust is also still seen from Maricopa to Casa 
Grande.

  HAZARD...Less than one quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
AZ Interstate 10 between mile markers 174 and 200.
AZ Interstate 8 between mile markers 93 and 178.
AZ Route 238 between mile markers 1 and 44.

Locations impacted include...
Casa Grande, Gila Bend, Maricopa, Estrella, Big Horn, Bosque, Cotton
Center, Kaka, Bapchule, Freeman, Gila Bend Auxiliary Field, Estrella
Sailport, Olberg, Arizola and Sonoran National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3295 11311 3310 11264 3315 11209 3314 11183
      3298 11169 3290 11166 3280 11167 3276 11174
      3280 11178 3276 11205 3272 11207 3272 11214
      3268 11215 3268 11220 3250 11221 3251 11306
      3283 11312
TIME...MOT...LOC 0418Z 076DEG 37KT 3268 11244 3295 11263 3312 11264 

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 10, 5:33 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 5:33 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
533 PM MST Sat Jul 10 2021

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Well above normal temperatures will continue through the weekend
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week with temperatures cooling and increased chances for showers and
thunderstorms.

&&

.DISCUSSION...
A 595dm high pressure system was sitting over NW Arizona this
afternoon while a nearly stationary low pressure trough was spinning
over eastern Chihuahua. Objective analysis shows 25-30kt of 500mb
easterly flow between these two features with jet level dynamics
showing a divergent signature over southern Arizona. 12Z sounding
data sampled an extremely warm atmosphere with 700mb temperatures
of +18C and 850mb temperatures greater than +26C. This data is
nearly identical to Friday morning resulting in afternoon readings
well in excess of 110F at lower elevations, and continuation of the
Excessive Heat Warning through Sunday/Monday.

While somewhat difficult to analyze, it appears there may be a small
shortwave in the flow over SW colorado this afternoon which could
help maintain deep convection forming over the mountains. Positives
for an extended period of stronger thunderstorms today include good
dynamics and steering flow, unusually steep midlevel lapse rates and
high values of DCape (> 1500 J/kg) coincident with high MLCape (near
2000 J/kg), and a good pool of available boundary layer moisture (12-
13 g/kg mixing ratios). Negatives include notable drying just above
the boundary layer in a 700-500mb layer and substantial CinH (>100
J/kg) at lower elevations that will need to be overcome to maintain
convective progress.

Despite the negatives, the majority of CAMs develop robust
convection over mountains of east central Arizona with strong cold
pools and outflow boundaries racing eastward to lower elevations of
Maricopa/Pinal/Pima counties. HREF probabilities shows a 50-70%
chance of 35mph winds bursting across the southeastern parts of the
CWA this evening, and given the shear parameters, SPC highlights at
least a 15% chance of wind gusts in excess of 58 mph. Much like last
night, storms forming immediately along and behind the outflow would
reinforce the winds and enhanced flow aloft may exacerbate the gust
potential, and a small severe thunderstorm watch from SPC would be
possible. Also similar to last night, CAMs suggest storms along and
behind the outflow coalescing into a decaying MCS through the
southern parts of the forecast area. Given instability and dynamics,
its certainly possible strong winds and dust could extend well out
in advance of any persistent storms during the late
evening/overnight. Rainfall will be more scarce with WPC guidance
only showing a few patches of accumulations over 1/4 inch and most
areas with nothing while NBM output shows less than a 10% chance of
getting 0.10 inches.

Sunday will likely be more convectively inactive as NBM POPs barely
touch 25% over high terrain of Gila County and 15% around the
Phoenix metro. HREF data shows thunderstorm clusters and probable
MCS development focused over SE AZ/SW NM in association with a
subtle expansion and southern shift to the 500 mb high and shortwave
activity moved out of the forecast area replaced with subsident
dynamics. HREF probabilities show less than a 30% chance of getting
35 mph into lower elevations Sunday afternoon and evening with an
even lower chance of actually getting rain.

&&

.PREVIOUS DISCUSSION...
Monday will be a transition day as the shortwave over the Central
Rockies departs and the Great Basin anti-cyclone expands eastward
but becomes much more diffuse, weaker, and ill-defined. For Tuesday
through Friday, mid-level flow remains generally from the northeast
but speeds notably decrease. A weak shear access will likely remain
in place, acting as a source of mid-level vorticity. Boundary layer
moisture will increase (possibly quite a bit), helping to push
temperatures down but also resulting in increasing CAPE values. The
EPS-based EFI CAPE shows CAPE values in the upper portions of the
model's climate for Tue-Thu. All-in-all, another burst of convective
activity appears likely for much of Arizona.

Given the weakening winds, would anticipate the flash flooding
potential to be increasing and the widespread wind threat to
decrease (though localized downbursts are always a threat with our
convection). Further west, temperatures will also moderate across
southeast California and southwest Arizona but excessive convective
inhibition will likely mean not much in the way of precipitation.
That said, if PWAT values do end up pushing above 2", desert
mountains could certainly activate diurnal convection. It is also
possible for late night convective remnants to make there way toward
Yuma and Blythe, but for now with the weaker steering flow that
seems less likely.

&&

.AVIATION...Updated at 0030Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There is an increased threat of severe weather this evening
across the Phoenix area and consequently a Severe Thunderstorm
Watch has been issued. A line of storms across the Mogollon Rim
will continue marching southwestward towards the Valley. This line
of storms should evolve into a larger cluster as it approaches
the lower deserts this evening. Wind gusts exceeding 60 mph will
be possible at all terminals, but appear most likely at KIWA and
KPHX. The probability of a strong outflow boundary with an abrupt
wind switch containing an easterly component is roughly 70
percent.

Visibilities will generally remain above 6 SM. However, there is
a 50 percent chance of a dust storm with visibilities below 1 SM.
Most likely timing of the blowing dust appears to be between 9 pm
and 11 pm, and reduced visibilities could last up to an hour.
Meanwhile, ceilings will generally not be a concern, but may
briefly lower to 8k ft in heavy rain before conditions improve
after midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Density altitude concerns and the potential for blowing dust and
isolated thunderstorm impacts over southwest Arizona late tonight
will be the main aviation impacts through Sunday morning. Winds at
KIPL will favor a southeast to southwest component through the
period, whereas winds at KBLH will favor a southerly component.
Some afternoon/evening breeziness with 20-25 knot gusts will be
possible with FEW-SCT cloud decks generally remaining above 15
kft. Density altitude impacts will be possible this afternoon,
particularly at KBLH where several hours of 115-119 deg F
temperatures are expected. Very isolated thunderstorms and outflows
capable of producing blowing dust may push into southwest Arizona
this evening, but should generally weaken as they encounter
strong midlevel stability.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Temperatures next week will hover near to slightly below the
seasonal average as moisture levels remain favorably high. This will
result in frequent afternoon and evening thunderstorm chances (~60%
daily) over eastern districts with lesser chances (<20%) in western
districts. Lightning, strong, gusty and erratic winds, and very
heavy rainfall will be common throughout the week. Significant
flooding may be experienced on previously burned areas of Gila
County. Minimum afternoon humidity levels will mostly fall into a 20-
40% range in eastern districts and 15-25% range further west.
Overnight recovery will range from as much as 75-100% in mountainous
areas of eastern Arizona to only 25% in SE California higher
terrain. Aside from thunderstorm influenced winds, speeds will be
fairly light under 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
     537-538-540>544-546-548>551.

     Blowing Dust Advisory until 11 PM MST this evening for AZZ539-
     550-551-553-554-559.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.

     Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
     566>568-570.

&&

DISCUSSION...18/Iniguez
AVIATION...Hirsch
FIRE WEATHER...18

In the hours before

Local storm report, Jul 10, 7:15 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     16 WNW SUNFLOWER        33.98N 111.71W
07/10/2021  M68 MPH          MARICOPA           AZ   MESONET

            MESONET STATION SRP19 16.2 NE CAREFREE
            (SRP).

&&

SB
Local storm report, Jul 10, 7:17 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
717 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 SSE ROOSEVELT         33.64N 111.12W
07/10/2021  M63 MPH          GILA               AZ   MESONET

            MESONET STATION AU919 2 SSE ROOSEVELT.

&&

SB
Local storm report, Jul 10, 7:32 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
732 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     DUST STORM       6 WSW CAVE CREEK        33.80N 112.07W
07/10/2021                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NEAR ZERO
            VISIBILITY DUE TO DUST.

&&

JT
Local storm report, Jul 10, 8:08 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     1 SE PHOENIX MESA GATEW 33.30N 111.65W
07/10/2021  M60 MPH          MARICOPA           AZ   AWOS

            AWOS STATION KIWA MESA GATEWAY AIRPORT.

&&

JT
Local storm report, Jul 10, 8:20 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
820 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     5 NNE TORTILLA FLAT     33.59N 111.34W
07/10/2021  M83 MPH          MARICOPA           AZ   MESONET

            SRP MESONET STATION AT HORSESHOE DAM.

&&

PI
Local storm report, Jul 10, 8:23 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
823 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     4 NNW EAST MESA         33.47N 111.72W
07/10/2021  M63 MPH          MARICOPA           AZ   AWOS

            AWOS STATION KFFZ MESA FALCON FLD.

&&

JT

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:37 PM MSTSpecial Weather StatementPSRGila38 min
Jul 10, 5:45 PM MSTSevere Thunderstorm WarningPSRGila45 min
Jul 10, 6:06 PM MSTSpecial Weather StatementPSRGila39 min
Jul 10, 6:24 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal36 min
Jul 10, 6:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 10, 7:00 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal45 min
Jul 10, 7:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 10, 7:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 10, 7:27 PM MSTDust Storm WarningPSRMaricopa63 min
Jul 10, 7:31 PM MSTDust Storm WarningPSRMaricopa, Pinal59 min
Jul 10, 7:45 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal30 min
Jul 10, 8:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 10, 8:42 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 10, 9:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Jul 10, 9:48 PM MSTSpecial Weather StatementPSR57 min
Jul 10, 9:54 PM MSTSpecial Weather StatementPSRPinal36 min
Jul 10, 10:25 PM MSTSpecial Weather StatementPSR35 min
Jul 10, 10:31 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma89 min
Jul 10, 10:43 PM MSTDust Storm WarningPSRMaricopa, Yuma62 min
Jul 10, 11:19 PM MSTDust Storm WarningPSRYuma56 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.